Rectal prednisolone (UK) : I've been... - Crohn's and Colit...

Crohn's and Colitis Support

3,996 members1,332 posts

Rectal prednisolone (UK)

bresbo profile image

I've been using rectal mesalazine for years as suppositories to help with ulcerative proctitis. I'm suffering from an extended flare, and the local IBD clinic suggested trying a short course of prednisolone suppositories to see if it helps. It turned out that they haven't been available for almost a year. So the prescription was re-issued for prednisolone rectal liquid enema. It seems that is also not available and also can't be ordered! The only equivalent that is available is the rectal foam, which happens to be the most expensive of the three products and therefore makes me suspicious of foul play. I've tried mesalazine foam before and didn't like it; it didn't like me much either. Has anyone else met this problem? Are there alternatives? Thank you.

12 Replies

It was always pred foam I was presribed. Why did you not like the mesalazine foam ?

bresbo profile image
bresbo in reply to Sahara88uk

Why did I not like the mesalazine foam ?

In no particular order:- I found it really hard to keep in. It didn't seem to work. The chemicals in the foaming agent irritated my bowel. And finally, the smell in the morning made me want to puke.

Otherwise, it was terrific :-)

Sahara88uk profile image
Sahara88uk in reply to bresbo

I asked because if it was the actual mesalazine then the pred could be different, but judging by your reply, I am guessing pred foam will cause the same issues!

bresbo profile image
bresbo in reply to Sahara88uk

Thank you for your interest. Actually I raised the subject because I was interested in why from my investigations both pred suppositories and liquid enemas had disappeared from the market at the same time. Had any other folk in this forum experienced this problem? And if they had, what had they done about it?

Sahara88uk profile image
Sahara88uk in reply to bresbo

Yes, I read what you said. My response to that was that I had always been prescribed the foam. Then I asked a question out of interest. I thought that was the point of forums - conversation lol

bresbo profile image
bresbo in reply to Sahara88uk

You're quite right. I was hoping for some clues as to where to find suppositories and/or enemas. But I think I might have to grit my teeth and think again about using the pred foam. Is your experience of it good? And which brand(s) have you used?

My first treatment (30+ years ago) was liquid Prednisolone enemas, never offered suppositories or foam. Liquid worked OK most of the time, but was told that in this format would not have bone thinning properties, turned out to be untrue. I imagine that not enough people are using the liquid anymore, so just keep the more expensive foam going. Must be worth a try, to nip it in the bud, as it were.

suggi profile image
suggi in reply to SORRELHIPPO

Since you did use the liquid Prednisolone enemas like me (but I did have the suppositories and foam in addition) have you been told that the walls of your rectum and anus are thin from it?? I think that is the reason I get fissures internally easy and have a rectal prolapse now also. Bet it is all due to tht nasty steroid.

SORRELHIPPO profile image
SORRELHIPPO in reply to suggi

I have had fissures in the rectal area, but these came prior to using the steroids, as well as since. The balance of side effects as against permanent diarrhoea is so difficult.

Just a note to alert you - I am in the US and the names of the drugs are slightly different but the steroid itself is the same. I was on cortenema for years and also on Proctocort suppositories and foam for a long time to heal my Crohns and also my internal fissure. Yes, I was finally able to come off them BUT now (according to my Colorectalal surgeon) the walls of my rectum and anus are extremely thin and she suspects so is the rest of my colon which is not good. She did not even try to get me to have a colonoscopy for fear of rupturing my colon. I went to her because of a rectal prolapse I recently acquired but did not have surgery - did have PT and plenty of kegels. Please check with your doctor about long term usage as I would not want the same thing to happen to you. as Prednisone is well known for causing thin skin.

Don't think I can help much, many years ago (30+)I had a course of Predsol Retention Enemas, they worked well but I did sometimes have trouble retaining the fluid. I was told by a relative, who was a chemist at the time, that I might find a product called Colifoam more comfortable. I found it much easier to administer and retain and it seemed to work. Having just Googled, it seems that both have been discontinued, but it did throw up some alternatives which you may find OK, I would check with your consultant and see what alternatives are available, how effective they are and what side effects. Best of luck.

I've always been prescribed the foam rather than suppositories when it comes to prednisolone. I have mixed results with it. Sometimes I can retain it other times not. Unfortunately, the worse my flare the harder I find it to retain but I do find it much better than liquid enigmas. I've tried the liquid mesalazine ones and not been able to tolerate them at all. I found the prednisolone foam ones pretty ok in comparison. Hope you get on ok

You may also like...